Texas, 2012

Hail in Texas, March 10, 2012

March 10, 2012 · NWS FWD · 1 event in 1 county or zone

Numerous showers with embedded thunderstorms developed due to large scale forcing and isentropic lift ahead of an upper level low to the west. One storm in Erath County reached a marginally severe level and produced dime to quarter sized hail in Stephenville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Numerous showers with embedded thunderstorms developed due to large scale forcing and isentropic lift ahead of an upper level low to the west. One storm in Erath County reached a marginally severe level and produced dime to quarter sized hail in Stephenville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 10, 5:31 AM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Mar 10, 5:31 AM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
531 AM CST SAT MAR 10 2012

.AVIATION...

CONCERNS...LOW VIS AND CIGS...WET RUNWAYS...NEAR CONTINUOUS
RAINFALL AND THUNDER.

AN APPROACHING STORM SYSTEM FROM THE WEST WILL SPREAD LOWERING
CIGS AND VIS...AND RAIN/ISOLD TSRA ACROSS THE REGION LATER TODAY
THAT WILL PREVAIL OVERNIGHT. EXPECT LOW MVFR CIGS AND MVFR VIS
THROUGH MOST OF TODAY WITH BOUTS OF LIGHT TO MODERATE SHOWERS
INCREASING IN COVERAGE DURING THE AFTERNOON. THE SITUATION GETS
WORST TONIGHT AS CIGS AND VIS BECOME IFR AND THE RAIN CONTINUES
AND THUNDER IS ADDED TO THE MIX. THERE MAY BE PERIODS OF LIFR
CONDITIONS AS BANDS OF HEAVY RAIN MOVE THROUGH INDIVIDUAL TAF
SITES. CONDITIONS WILL BEGIN TO IMPROVE LATE SUNDAY MORNING WITH
MVFR CIGS DEVELOPING 16-18Z AND THE RAIN BEGINS TO END WEST TO
EAST MIDDAY TO EARLY SUNDAY AFTERNOON.

HEAVY RAINFALL WILL LIKELY CAUSING PONDING ON RUNWAYS AND THUS
SOME REDUCE MANUAL BRAKING. IT WILL ALSO BE A INCONVENIENCE FOR GROUND
CREWS. TSRA POTENTIAL SEEMS TO BE ISOLATED FOR THE MOST PART...BUT
THERE COULD BE BRIEF CLUSTERS OF TSRA 11/06Z TO 11/12Z THAT WOULD
AFFECT AIRPORT OPERATIONS AND MAY SHUT DOWN DFW/S TRAM SYSTEM FOR
A PERIOD OF TIME.

WINDS WILL BE EASTERLY 10 KTS OR LESS UNTIL SUNDAY MORNING WHEN
THEY WILL BECOME SOUTHWESTERLY AS THE RAIN BEGINS TO MOVE OUT.  75

&&

.PREV DISCUSSION... /ISSUED 338 AM CST SAT MAR 10 2012/
A QUASI-STATIONARY UPPER LEVEL LOW OVER SOUTHEASTERN ARIZONA IS
EXPECTED TO FINALLY START TO MOVE NORTHEAST LATER TODAY. AS IT
DOES...WE WILL SEE INCREASED RAIN CHANCES AREA WIDE LATER TODAY AND
TONIGHT. THE ECMWF...GFS AND CMC AGREE THAT THIS SYSTEM WILL MOVE
INTO THE CENTRAL PLAINS BY LATE SUNDAY. RAIN CHANCES WILL END FROM
WEST TO EAST DURING THE DAY SUNDAY. BEFORE THEN WE WILL SEE THE
POTENTIAL FOR SOME LOCALLY HEAVY RAIN THIS AFTERNOON THROUGH SUNDAY
MORNING. RAINFALL TOTALS FOR THE NEXT 36 HOURS WILL RANGE FROM LESS
THAN 1 INCH ACROSS THE EXTREME WEST TO OVER 2 INCHES ACROSS MUCH OF
THE AREA EAST OF I-35. WILL HOLD OFF ON ISSUING A FLASH FLOOD WATCH
FOR TONIGHT AND EARLY SUNDAY ACROSS THE AREA EAST OF
I-35/I-35E...BUT WILL HAVE TO KEEP AN EYE ON THAT AREA.
OTHERWISE...RUNOFF FROM THE RAIN WILL LIKELY RESULT IN SOME FLOODING
OF CREEKS AND STREAMS WHICH WOULD RESULT IN SOME SMALL STREAM FLOOD
ADVISORIES. THOUGH IT WILL NOT BE AS COLD AS YESTERDAY...EXPECT
TODAYS HIGHS TO BE 10 TO 15 DEGREES BELOW SEASONAL NORMALS.
TEMPERATURES WILL MODERATE FURTHER TONIGHT AND SUNDAY AS EAST WINDS
SWING AROUND TO THE SOUTHEAST AND SOUTH TONIGHT...AND BECOME
SOUTHWESTERLY ON SUNDAY.

MUCH WARMER WEATHER IS EXPECTED FOR THE EARLY PART OF NEXT WEEK
WITH TEMPERATURES WARMING INTO THE MID 70S TO LOWER 80S MONDAY
THROUGH WEDNESDAY. WE WILL SEE A CHANCE OF SHOWERS AND
THUNDERSTORMS RETURN MID WEEK AND CONTINUE INTO THE WEEKEND AS
SOUTHWESTERLY FLOW ALOFT ALLOWS FOR A SERIES OF SHORTWAVES TO
MOVE ACROSS THE REGION. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE
THE SEASONAL NORMALS THROUGH SATURDAY.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  53  50  68  53  82 / 100 100  80   5   5
WACO, TX              52  51  68  52  81 / 100 100  70   5  10
PARIS, TX             58  50  67  52  79 /  60 100 100  20  10
DENTON, TX            53  48  68  52  82 / 100 100  70   5   5
MCKINNEY, TX          53  50  67  52  81 /  90 100  90   5  10
DALLAS, TX            53  50  67  54  82 / 100 100  80   5  10
TERRELL, TX           54  50  66  53  81 /  90 100 100  10  10
CORSICANA, TX         54  52  68  55  81 / 100 100 100  10  10
TEMPLE, TX            51  51  70  52  82 / 100 100  60   5  10
MINERAL WELLS, TX     51  46  73  49  85 / 100 100  50   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/
Hazardous weather outlook, Mar 10, 3:40 AM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
340 AM CST SAT MAR 10 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-110945-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
340 AM CST SAT MAR 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS
TODAY THROUGH TONIGHT. HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING
ARE THE MAIN THREATS. LOCALIZE AREAL FLOODING...CREEK AND STREAM
FLOODING WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF NORTH TEXAS
ON SUNDAY. CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL BE
THE MAIN THREATS.

LOCALIZED AREAL FLOODING...CREEK AND STREAM FLOODING...OR MINOR RIVER
FLOODING COULD BE ON GOING EARLY SUNDAY OR DEVELOP SUNDAY MORNING
AS STORM TOTAL PRECIPITATION OF 1 TO 3 INCHES ARE POSSIBLE. THE
HIGHEST TOTALS AND HIGHEST FLOODING POTENTIAL ARE EXPECTED MAINLY
ALONG AND EAST OF INTERSTATE 35...AND INCLUDES THE DALLAS FORT
WORTH METROPLEX.

THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY NIGHT THROUGH FRIDAY AS
THE NEXT SYSTEM AFFECTS NORTH TEXAS. ADDITIONAL HEAVY RAINFALL
DURING THIS PERIOD WOULD LIKELY LEAD TO MORE AREAL...STREAM AND
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT FOR POTENTIAL
FLOODING PROBLEMS...DEPENDING ON WHERE HEAVY RAINFALL OCCURS.

In the hours before

Special weather statement, Mar 10, 8:48 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
848 AM CST SAT MAR 10 2012

TXZ116-117-131-101515-
HOOD TX-PALO PINTO TX-PARKER TX-
848 AM CST SAT MAR 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN HOOD COUNTY
  SOUTHEASTERN PALO PINTO COUNTY
  PARKER COUNTY

AT 848 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES SOUTH OF MINERAL WELLS...MOVING
NORTHEAST AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BROCK...HUDSON OAKS AND
WEATHERFORD.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3293 9785 3277 9766 3244 9803 3251 9807
      3251 9822 3255 9827
TIME...MOT...LOC 1448Z 223DEG 29KT 3259 9804

82/JLD
Special weather statement, Mar 10, 10:37 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1037 AM CST SAT MAR 10 2012

TXZ130-101700-
ERATH TX-
1037 AM CST SAT MAR 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL ERATH COUNTY

AT 1037 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF DUBLIN...MOVING NORTH AT 50 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE DUBLIN...STEPHENVILLE AND
MORGAN MILL.

HALF INCH HAIL AND WIND GUSTS TO 30 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3251 9824 3251 9819 3239 9801 3236 9800
      3197 9822 3202 9838 3206 9841
TIME...MOT...LOC 1637Z 202DEG 42KT 3210 9826
Special weather statement, Mar 10, 10:39 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1039 AM CST SAT MAR 10 2012

TXZ158-101715-
BELL TX-
1039 AM CST SAT MAR 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN BELL COUNTY

AT 1039 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF BELTON...MOVING NORTHEAST AT 40
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELTON...HOLLAND...LITTLE
RIVER-ACADEMY...SALADO...AND TEMPLE.

PEA-SIZED HAIL AND WIND GUSTS TO 30 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3093 9759 3131 9741 3124 9734 3126 9731
      3120 9722 3117 9720 3085 9740
TIME...MOT...LOC 1639Z 204DEG 33KT 3098 9744

The radar

The Dallas/Ft Worth radar (KFWS), 92 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Erath

When
March 10, 10:47 AM CST
Where
Erath County, Stephenville
Measured
1 in hail
Reported by
Public
Coordinates
32.230, -98.200

Dime sized hail mixed with a few quarter sized hail stones fell in Stephenville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366844.